Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 18, NWS Newport/Morehead City, NC

July 21, 2019Carteret County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 21, 2019, 11:20 AM EDT for Carteret County, Onslow County, North Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2019, 11:20 AM EDT (15:20 UTC)
Expired
Jul 21, 2019, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 9 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WHUS42 KMHX 211520
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1120 AM EDT Sun Jul 21 2019

...HIGH RIP CURRENT RISK TODAY SOUTH OF CAPE LOOKOUT...

.The combination of high winds, strong longshore currents, and
rough surf will lead to a high rip current risk at all area
beaches south of Cape Lookout today.

NCZ195-199-220000-
/O.NEW.KMHX.BH.S.0018.190721T1520Z-190722T0000Z/
West Carteret-Coastal Onslow-
1120 AM EDT Sun Jul 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect until 8 PM EDT this
evening.

* HAZARDS...

* LOCATIONS...West Carteret and Coastal Onslow.

* TIMING AND TIDES...Low tide around 5:00 PM

* SURF HEIGHT...3 to 4 feet

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.


&&

$$
1 follow-up statement
063 
WHUS42 KMHX 220014
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
814 PM EDT Sun Jul 21 2019

...HIGH RIP CURRENT RISK ON MONDAY BETWEEN SURF CITY AND CAPE 
LOOKOUT...

.The combination of high winds, strong longshore currents, and
rough surf will lead to a high rip current risk at the beaches
between Surf City and Cape Lookout.

NCZ195-199-221215-
/O.EXP.KMHX.BH.S.0018.000000T0000Z-190722T0000Z/
/O.NEW.KMHX.BH.S.0019.190722T1200Z-190723T0000Z/
West Carteret-Coastal Onslow-
814 PM EDT Sun Jul 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Monday through Monday evening.

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...West Carteret and Coastal Onslow.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple hours before and after low tide
  which will occur around 6 AM and 6 PM Monday. That being said, 
  strong rip currents can still develop at any time of the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$

NCZ196-221215-
/O.NEW.KMHX.BH.S.0019.190722T1200Z-190723T0000Z/
East Carteret-
814 PM EDT Sun Jul 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Monday through Monday evening.

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...East Carteret.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple hours before and after low tide
  which will occur around 6 AM and 6 PM Monday. That being said,
  strong rip currents can still develop at any time of the day.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult
to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 21, 8:57 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 21, 8:57 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
857 AM EDT Sun Jul 21 2019

.SYNOPSIS...
Hot and humid conditions continue through Monday as the area
remains between subtropical high pressure offshore and weak
troughing inland. A front will approach the area Tuesday before
crossing early Wednesday, bringing much needed relief from the
heat for the second half of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 855 AM Sun...Latest sfc analysis shows subtropical high
pressure offshore extending over the Eastern US, with strong
ridging aloft. Heat and humidity will continue to be the main
concerns today, almost a carbon copy of yesterday. Low level
thickness values, WSW flow, full insolation and 850mb temps
20-21C support highs in the mid to upper 90s inland and along
the northern OBX, and upper 80s to low 90s along the immediate
coast. With slightly more WSW flow today, expect to see
dewpoints a few degrees lower, mainly inland. Some guidance
shows dewpoints west of Hwy 17 mixing down in the upper 60s/low
70s this afternoon. Despite slightly lower dewpoints, heat
indices will once again reach 105-115 degrees across the region
with areas north of U.S. 70 most susceptible to indices of 110
or higher where the warmest temperatures are forecast to overlap
with slightly higher dew points. No changes to the Excessive
Heat Warning for the northern half of the area and a Heat
Advisory for the southern half.

Will continue with a dry forecast today, with no significant
forcing other than the seabreeze. Expect strong ridging aloft to
suppress convection, similar to yday, though cannot rule out an
isolated shower or storm during peak heating. This is supported
by the High res models with only the NSSL-WRF indicating any
convection across Eastern NC today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 335 AM Sun...Another quiet, yet warm and muggy night
expected. Mostly clear skies with overnight lows only dropping
into the mid 70s to low 80s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330 AM Sun...Oppressive and dangerous heat and humidity
persists through Monday, then a slow moving and moist cold front
will bring much needed rainfall and relief from the heat wave
beginning Tuesday through Tuesday night. More pleasant temps and
dry high pressure expected mid to late week.

Monday...The oppressive heat and humidity continue with highs
Mon in the mid 90s inland and around 90 coast. This will result
in Heat Index values around 105 degrees again in the afternoon
with Heat Advisories likely needed for one last day. While the
subtropical high remains in control Monday, little to no
convection is expected once again under broad SW flow.

Tuesday...The upper pattern will undergo a significant change
with major amplification of a western ridge and eastern trough
mid week. The amplification of the aforementioned trough will
drive a cold front towards and through most of E NC by early Wed
morning. Deep moisture convergence ahead of this front looks
sufficient enough to justify the continuation of likely POPs
Tuesday afternoon into Tuesday night. Interior zones look to
receive the lion's share of showers/storms Tue afternoon,
transitioning to the coast Tue night. A severe threat may be
present, as deep layer shear inc to aoa 25-35 kt, and sfc based
CAPE's aoa 2,000 J/KG by Tue afternoon. The progression of
storms should be fast enough to limit a big flood threat, but a
couple inches of rain are possible in heavier convective bands.
A few locations may reach or briefly exceed 90 degrees but most
locations will be in the mid to upper 80s for highs Tue. The
front will slowly move through overnight and be offshore around
daybreak.

Wednesday...The 21/00Z GFS caught on with a faster progression
of the front and mainly dry Wed, and only the NAM remains an
outlier solution now. Could be some lingering rain on the coast,
but main trend will be drying for Wed with much needed relief
from heat on NE winds bringing drier and cooler conditions.
Highs in the 80s, with lows Wed night in the mid 60s interior to
around 70 coast.

Thursday through Saturday...Longwave troughing present for the
eastern CONUS and will mean near to slightly below climo temps,
as well as dry conditions. The front which had moved far enough
south and off the coast may spur some weak offshore coastal
troughing, though any showers appear like they will remain
offshore, and not enough of a risk to indicate even a small pop
on land at this time. High temps mainly in the 85-90 degree
range with lows in the 60s inland to low 70s coast.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 645 AM Sun...High confidence in VFR conditions prevailing
through the TAF period. Lack of forcing this afternoon should
preclude afternoon/evening convective development. SW wind gusts
15-20 kt this afternoon.

Long Term /Monday through Thursday/...
As of 330 AM Sun...VFR conditions prevail through Mon night
with gusty WSW to SW winds. A cold front approaching the area
Tuesday will bring widespread showers and storms Tue afternoon
through evening, with tempo restrictions to cigs/vsbys. Back to
mainly VFR by mid week as NE winds and drier conditions expected
vicinity of the TAF sites.

&&

.MARINE...
Short Term /through Tonight/...
As of 855 AM Sun...No changes to previous thinking. SCA
conditions expected to develop this afternoon and evening for
the waters north of Lookout and the Pamlico Sound. Latest obs
show W/SW winds 10-20 kt with seas 3-5 ft. SW winds will
increase to 15-25 kt this afternoon and evening as thermal
gradient strengthens. Could see freq gusts to 25 kt for the
waters south of Lookout, but will hold off with SCA at this
time. Seas 3-5 ft today, building to 4-6 ft for the central
waters this evening as SW flow increases. SW winds and seas
diminish a bit early Mon morning.

Long Term /Monday through Thursday/...
As of 330 AM Sun...Tight gradient ahead of approaching slow
moving cold front will result in enhanced SW flow of 15-25 kt
with gusts to around 30 kt Monday through early Tue with
elevated seas peaking at 5-7 ft Mon night (highest outer
central waters). The SW winds decrease slightly to 15- 20 kt Tue
afternoon with seas 4-6 ft. The front is forecast to move south
of the waters by Wed, with NE winds developing but only in the
10-15 kt with seas mostly 2-4 ft Wed through Thu.

&&

.CLIMATE...
Record High temps for 7/21 (Sunday)

LOCATION       TEMP/YEAR
New Bern       103/1952   (KEWN ASOS)
Cape Hatteras   94/1977   (KHSE ASOS)
Greenville     102/1977   (COOP - Not KPGV AWOS)
Morehead City   98/1987   (COOP - Not KMRH ASOS)
Kinston        101/2011   (COOP - Not KISO AWOS)
Jacksonville   100/1987   (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT this evening for NCZ090>092-094-
     193>196-198-199-204-205.
     Excessive Heat Warning until 8 PM EDT this evening for NCZ029-
     044>047-079>081-203.
MARINE...Small Craft Advisory from 4 PM this afternoon to 4 PM EDT
     Tuesday for AMZ135.
     Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
     Monday for AMZ150.
     Small Craft Advisory from 4 PM this afternoon to 7 PM EDT
     Tuesday for AMZ152-154.
     Small Craft Advisory from 5 PM this afternoon to 2 PM EDT
     Tuesday for AMZ156.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...JME/CQD
LONG TERM...TL
AVIATION...CQD/TL
MARINE...JME/CQD/TL
CLIMATE...MHX
Hazardous weather outlook, Jul 21, 3:59 AM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
359 AM EDT Sun Jul 21 2019

NCZ029-044>047-079>081-203-220800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Northern Outer Banks-
359 AM EDT Sun Jul 21 2019

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat index values between 105 and 110 degrees are expected
again Monday afternoon.

A strong cold front will bring a threat for strong to severe
thunderstorms Tuesday afternoon through evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090>092-094-193-194-198-220800-
Duplin-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-
Inland Onslow-
359 AM EDT Sun Jul 21 2019

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat index values between 105 and 110 degrees are expected
again Monday afternoon.

A strong cold front will bring a threat for strong to severe
thunderstorms Tuesday afternoon through evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-220800-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
359 AM EDT Sun Jul 21 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat index values between 105 and 110 degrees are expected
again Monday afternoon.

A strong cold front will bring a threat for strong to severe
thunderstorms Tuesday afternoon through evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:08 AM EDTSmall Craft AdvisoryMHX3 days
Jul 21, 3:25 PM EDTHeat AdvisoryMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more27 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.